Encyclopedia Home / D / Drug-induced hepatitis

Drug-induced hepatitis

  • Definition

    Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medications.

    See also:

    • Hepatitis A
    • Hepatitis B
    • Hepatitis C
    • Hepatitis D

    Alternative Names

    Toxic hepatitis


    Causes, incidence, and risk factors

    The liver helps the body break down certain drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people, which can make these people more likely to get liver damage.

    Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medications can damage a normal liver.

    Many different drugs can cause drug-induced hepatitis.

    Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.

    Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.

    Other drugs that can lead to liver inflammation include:

    • Amiodarone
    • Anabolic steroids
    • Birth control pills
    • Chlorpromazine
    • Erythromycin
    • Halothane
    • Methyldopa
    • Isoniazid
    • Methotrexate
    • Statins
    • Sulfa drugs
    • Tetracyclines